South Dakota, 2003

Hail in South Dakota, June 23, 2003

June 23, 2003 · NWS ABR · 5 events in 4 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 23, 2:00 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 23, 2:00 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT MON JUN 23 2003

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT.
MAIN CONCERNS CONTINUE TO BE CONVECTION CHANCES. THE UPPER TROUGH
CURRENTLY OVER THE PACIFIC NORTHWEST WILL CONTINUE TO DIG SOUTHWARD
THROUGH TUESDAY MORNING...THEN SLOWLY BEGINS TO SHIFT TO THE EAST.
IT LOOKS TO BE OVER THE NORTHERN ROCKIES TUESDAY NIGHT...THEN SLIDES
OUT RAPIDLY ACROSS THE DAKOTAS ON WEDNESDAY...TO OVER MINNESOTA BY
LATE WEDNESDAY NIGHT. THE SLOW MOVING FRONTAL BOUNDARY THAT HAS BEEN
OVER THE NORTHERN PLAINS FOR THE PAST COUPLE OF DAYS WAS STILL OVER
THE CENTRAL CWA AT 07Z...WITH VERY LITTLE MOVEMENT EXPECTED TODAY.
MODELS INDICATING THE BEST INSTABILITIES WILL BE OVER NEBRASKA
AGAIN...BUT ALSO LOOKING AT MORE OF A CAP DOWN THERE. DEWPOINTS
REMAIN IN THE MID 60S TO LOWER 70S EAST OF THE FRONT...SO EXPECT
THIS AREA TO BE THE FOCUS FOR THUNDERSTORMS AGAIN...MAINLY THIS
AFTERNOON AND EVENING. THE SHEAR LOOKS TO BE PRETTY GOOD OVER THE
EASTERN CWA BASED ON THE ETA LOW TO MID LEVEL WINDS...SO SHOULD SEE
MORE SUPERCELL DEVELOPMENT. ANOTHER BIG CONCERN WILL BE THE RAIN AS
PW VALUES ARE FORECAST BETWEEN 1.5 AND 1.75 LATE THIS AFTERNOON INTO
TONIGHT. THE FAR NORTHEASTERN ZONES PICKED UP A CONSIDERABLE AMOUNT
OF RAIN LAST NIGHT...WITH SOME REPORTS IN ROBERTS AND TRAVERSE
COUNTIES AROUND 3 INCHES. BASED ON THIS...WILL ISSUE A FLOOD WATCH
FOR THE FAR NORTHEASTERN CWA FOR THIS AFTERNOON AND TONIGHT.

THE FRONT FINALLY PUSHES TO THE EAST AND SOUTH OF THE CWA
TONIGHT...BUT THEN GETS HUNG UP THERE THROUGH TUESDAY NIGHT.
AGAIN...THE BEST INSTABILITIES LOOK TO REMAIN SOUTH OF THE
AREA...BUT AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS WARRANTED
WITH THE FRONT SO CLOSE. THE FRONT MOVES A BIT FARTHER AWAY ON
WEDNESDAY AS A HIGH BEGINS TO PUSH OVER THE NORTHERN ROCKIES.
PRECIPITATION LOOKS TO BECOME MORE OF A SHOWERY OVERRUNNING TYPE AS
LIS BECOME POSITIVE AGAIN AND CAPES ALMOST NIL. BY LATER IN THE
NIGHT WEDNESDAY...THE HIGH BEGINS TO TAKE EFFECT AND THE FRONT MOVES
MUCH FARTHER TO THE SOUTHEAST...SO WILL BRING PRECIPITATION TO AN
END.

.LONG TERM...THURSDAY THROUGH SUNDAY
POSSIBLE PROBLEMS IN THE LONG TERM DEAL WITH PCPN CHCS FOR THURSDAY
MORNING AND FRIDAY NIGHT.

GFS CONTS TO ADVERTISE SW FLOW ALOFT THROUGH THURS MORNING WITH JET
STREAKS CONT TO MOVE OVER MIDWEST. CURRNT APPEARS LIKE OVERRUNNING
PCPN SITN WITH -SHRA THURSDAY MORNING. GFS AND CANADIAN AGREE ON
PCPN CHCS...WITH ECMWF AGREEING ON OVERALL FLOW. HOWEVER...ALSO
ACKNOWLEDGE THAT GFS TENDS TO GO OVERBOARD ON AREAL PCPN COVERAGE.
SO FOR NOW...WILL LEAVE THURSDAY MORNING DRY ACROSS ERN CWA AND LET
DAY SHIFT REVISIT.

NEXT CONCERN TURNS TOWARD FRIDAY NIGHT. AGAIN...GFS/CAN/ECMWF ALL
SHOW A WEAK COLD FRONT SLIDING SOUTHEAST OVER CWA...WITH WEB BASED
GFS ADVERTISING PCPN THROUGH 18Z SATURDAY WITH FEATURE. MAIN 5H
DYNAMICS ARE WELL EAST OF CWA...AND RIDGING NOT AS STRONG OVER CWA
DURING SATURDAY AS WELL. ALTHO THINK THAT TEMPS FOR SATURDAY MAY BE
A BIT COOLER THAN CURRENT FCST...NOTICED THAT OLD GFS ENSEMBLES WERE
TRENDING UPWARDS WITH MAX TEMPS FOR SAT...SO LEFT ALONE. HAVE ALSO
DECIDED TO KEEP DRY PCPN FCST GOING FOR FRIDAY NIGHT/SAT MORN TIME
FRAME AS WE TEND TO OVERDO PCPN FCST IN EXTENDED...BUT WILL BE
SOMETHING TO KEEP AN EYE ON.

NO CHANGES WERE MADE TO EXTENDED FCST THIS MORNING.

.ABR...FLOOD WATCH FOR FAR NORTHEASTERN ZONES THIS AFTERNOON AND
TONIGHT.

PARKIN/HINTZ
Hazardous weather outlook, Jun 23, 4:20 AM CST, 4 hours before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A NEARLY STATIONARY FRONTAL BOUNDARY OVER EASTERN SOUTH DAKOTA WILL
LIKELY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT AGAIN THIS
AFTERNOON AND EVENING...ESPECIALLY IN AN AREA ALONG A LINE FROM
ABERDEEN TO REDFIELD EASTWARD TO THE MINNESOTA BORDER. SOME OF THESE
STORMS MAY BE SEVERE AND MAY CONTAIN VERY HEAVY RAINFALL. A FLOOD
WATCH IS IN EFFECT FOR ROBERTS...GRANT...BIG STONE AND TRAVERSE
COUNTIES WHERE HEAVY RAIN ALSO OCCURRED SUNDAY NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOIST AND UNSTABLE CONDITIONS OVER THE UPPER MIDWEST WILL ALLOW THE
CHANCE OF THUNDERSTORMS TO CONTINUE TUESDAY AND TUESDAY NIGHT. SOME
OF THE STORMS COULD BE SEVERE DURING THE AFTERNOON AND EVENING
HOURS. NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY OR TONIGHT...MAINLY EAST OF
A LINE FROM ABERDEEN TO REDFIELD.

PARKIN

The radar

The Sioux Falls radar (KFSD), 109 km away, was scanning. The volume nearest the first event began at 14:25 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Deuel

When
June 23, 8:20 AM CST
Where
Deuel County, Toronto
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.567, -96.633

Hail, Deuel

When
June 23, 8:35 AM CST
Where
Deuel County, 7 mi E of Brandt
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.667, -96.467

Hail, Clark

When
June 23, 9:02 AM CST
Where
Clark County, 2 mi NE of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.967, -97.550

Hail, Day

When
June 23, 9:45 AM CST
Where
Day County, 6 mi NE of Roslyn
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.567, -97.417

Hail, Marshall

When
June 23, 9:45 AM CST
Where
Marshall County, 2 mi S of Eden
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.583, -97.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5365519, 5365520, 5365521, 5365522, 5365523.